CSN Login
Members Online: 5

You are here

Heart Issues with R-CHOP

Gwfl's picture
Gwfl
Posts: 5
Joined: Jun 2018

I was diagnosed with DLBCNHL back in June.  Have been through 5 R-CHOP treatments 3 weeks apart and going for # 6 tomorrow. They plan to follow up with 3 weeks radiation after.  I've been able to handle the various side effects fairly well from what I see others going through.  Neuropathy in hands and feet, loss of hair, extreme fatigue and shortness of breath.  On Friday I went into clinic for a liter of fluids as I often get dehydrated and my BP drops down below 90/60.  During this time I experienced a little tightness in my center upper chest.  I mentioned it to infusion nurse and she emailed my Oncologest (in the same building) and he suggested the ER to get checked out.  Well I had been there before and I knew what was in store for me....an overnight stay with a lot of guess work and tests.  Sure enough.  My Troponin level was elevated (0.150 max) something that says possible mild heart attack.  Finally seeing Cardiologist who believes it's not really a heart attack as the Troponin levels stayed level and did not rise, even came down a bit.  Side effects from chemo kind of clouded the concerns.  Doxorubicin is known to possibly effect heart muscle and now I'm left with wondering did I have a heart attack or is it a side effect of chemo.  I'm concerned about doing # 6 tomorrow but will make sure to speak to Oncologist first.

Anyone had similar issues?

69 yr old male with strong heart history...last stress test in May 2018 was excellent with no issues.  Had pacemaker installed back Feb. 2018 due to sic sinus syndrome.

weight 180 / 5'11" tall

po18guy
Posts: 989
Joined: Nov 2011

The five year mark is often where one should be concerned about the effects of Adriamycin (Doxorubicin). The exception might be in cases of pre-existing cardiac issues. I consulted with a cardiloogist at the 5 year mark and, fortunately, all was well. Since our hearts are by far the greatest threat to our lives, I think that a consult with a cardiologist is in order.

Gwfl's picture
Gwfl
Posts: 5
Joined: Jun 2018

I plan to make appointment with same Cardiologist I saw in the hospital at his private practice and try to get him linked with my Oncologist. When I do my blood work tomorrow I'll see if they can check my Troponin level for comparison.  Scary to think that I may have had a mild heart attack.  My heart has always been strong (ex-runner) but the bradycardia/pacemaker and now the chemo have really given me cause to re-think my situation.

po18guy
Posts: 989
Joined: Nov 2011

Things just start to happen. If it was a mild H/A, be thankful that your levels have been checked and that you are aware of the possibility. Dunno how accurate these numbers are anymore, but not all that long ago, 50% of heart attack patients never made it to the hospital and 50% of them did not survive their hospital stay. So, forewarned is forearmed. 

Then again, it may have had nothing to do with your heart. It depends upon which of the three types of Troponin is detected. From the Wiki:

  • Troponin C binds to calcium ions to produce a conformational change in TnI
  • Troponin T binds to tropomyosin, interlocking them to form a troponin-tropomyosin complex
  • Troponin I binds to actin in thin myofilaments to hold the troponin-tropomyosin complex in place

There is also the possibility that the muscle-wasting that Prednisone causes may have lead to the release of Troponin, so it may be a by-product of the "P" in the R-CHOP. As well, everything - everything - must now be balanced against what would happen without cancer treatment. That is the new default. Looking at it that way places everything in perspective.

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3256
Joined: May 2012

Gwfl,

Discussions of heart damage resulting from Rubex usually describe long-delayed reactions. But as Po suggested, it may be that people with pre-existing cardiac issues would have side-effects faster.  Your cardiologist will know the answer to this.

Rubex produces a thickening of the heart muscle in 1% to 2% of all users -- a very small percentage. This mimics or has the same effects as congestive heart failure: a reduction in pumping efficiency, specifically the "output fraction" which an ultrasound test can determine. Rubex can cause this condition to emerge as long as 8 years after use, with damage earlier not detectable.

Because of severe shortness of breath I had the ultrasound output test done a few years ago, about five years after ending R-ABVD, but the results were negative. Turned out the issue was fibrosis and emphysema, but at least the tests finally got me correctly diagnosed.

My layman's guess would be that your symptoms and lab results are not Rubex-linked, but again, the cardiologist should be able to determine this fairly easily, after some testing.

Good luck,

max

 

Gwfl's picture
Gwfl
Posts: 5
Joined: Jun 2018

Thus far all testing and consultation has proved negitive.  Waiting on heart ultra sound done yesterday.  

 

Subscribe to Comments for "Heart Issues with R-CHOP"